Afrin medication causes cardiac arrest in young child
Written by: Michael Talve
This case involves a young child with multiple cardiac issues. The mother of patient called the cardiologist’s office after her child had been nasally congested for several days. There was a miscommunication between the mother, fellow in training, and the attending physician as to whether or not the child could receive Afrin for congestion symptom but eventually the mother was told to administer Afrin to the child. As a result, moments after the mother gave the child Afrin, the child went into cardiac arrest and 911 was immediately called. Upon arrival of EMTs, the child unresponsive and intubated. The hospital argues that this child suffered from PTLD which resulted in cardiac arrest and they maintain that the Afrin had nothing to do with this, and did nothing to aggravate the young girls condition. The child has sustained severe brain damage as a result of the cardiac arrest episode and will require a lifetime of home care as a result of her injuries.
Question for Expert Witness
We know that it was a departure from the standard of care to mistakenly advise the mother of this child to administer Afrin nasal spray for her daughter, a transplant patient.
However, we are looking for an expert to opine as to whether Afrin nasal spray contributed and caused this child to suddenly go into cardiac arrest?
Expert Witness E-004626
“Given that the patient has had previous history with cardiac surgery or heart complications, there is a increased risk potential for Afrin to exacerbate chances of cardiac arrest. Furthermore, Afrin can be systemically absorbed, particularly in children and infants, and cause hypertension, seizures and irregular heartbeats; all of which are serious symptoms that can increase the risk of an adverse cardiac event. However, the size of the dosage of Afrin given to the patient is an important determining factor.”